Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 112, NWS Omaha, NE

June 23, 2000Otoe County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jun 23, 2000, 5:55 PM CDT for Otoe County, Nebraska. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 23, 2000, 5:55 PM CDT (22:55 UTC)
Expired
Jun 23, 2000, 6:45 PM CDT
In force
50 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Otoe County, NE

The radar

The Omaha radar (KOAX), 88 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 5:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.9 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2000-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2000-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 210 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2896 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

614 
WUUS53 KOAX 232258
SVROMA
NEC131-232330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
555 PM CDT FRI JUN 23 2000

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OTOE COUNTY IN SOUTHEAST NEBRASKA

* UNTIL 645 PM CDT

* AT 551 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS WITH LARGE HAIL 7 MILES SOUTHEAST OF          
  NEBRASKA   CITY...OR ABOUT 40 MILES NORTH OF FALLS CITY...MOVING   
  SLOWLY NORTHEAST.

  THIS STORM WILL PRODUE UP TO GOLFBALL SIZE HAIL TO THE SOUTH OF 
  NEBRASKA CITY.  FLOODING IS ALSO POSSIBLE DUE TO TORRENTIAL RAIN. 

LAT...LON 4064 9594 4051 9577 4060 9576 4077 9588

POLLACK

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:50 PM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, Jun 23, 2:50 PM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
250 PM CDT FRI JUN 23 2000

...WHEN AND WHERE THUNDERSTORMS...

SHORT TERM...IN THE SHORT TERM ONE OF THE MOST IMPORTANT FEATURES TO
MONITOR IS THE BOUNDARY FROM THE IOWA MISSOURI BORDER WEST ACROSS
SOUTHEAST NEBRASKA BETWEEN OMA AND LNK...THEN NORTHWEST TOWARD BBW.
THE 1800Z SOUNDING INDICATED OVER 70 J/KG CIN HOLDING BACK AROUND
2000 J?KG NORTH OF THIS BOUNDARY...WHILE TO THE SOUTH THE CU FIELD
IS INCREASING IN THE CONVERGENCE ZONE AND INSTABILITY IS INCREASING.
THUS THE SOUTHERN PART OF THE CWA IS MOST LIKELY FOR THUNDERSTORM
DEVELOPMENT.   BETTER SHEAR PROFILES ARE NORTH WHERE 0-6 KM SHEAR
VALUES WILL BE AROUND 35 KTS...AND SOME CONVECTION IS POSSIBLE ALONG
SLOWLY APPROACHING COLD FRONT WORKING WITH AN APPROACHING SHORT WAVE
TROUGH TO ERODE THE CAP.  THE SLIGHT RISK OF SEVERE STORMS FROM SPC
LOOKS IDEAL...WITH A HAIL/WIND DAMAGE THREAT MOST LIKELY IN
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.

LONGER TERM...EXAMINING THE VARIOUS MODELS...THE ETA SEEMED TO
HANDLE THE INITIAL PRECIPITATION FIELDS THE BEST...ALTHOUGH
INITIALLY CONVECTION MAY BE CONCENTRATED TO FAR SOUTH INTO KANSAS.
THE EVENT SHOULD MAINLY BE AN EVENING EVENT ACCORDING TO ALL OF THE
NUMERICAL MODELS...EXCEPT NORTHEAST.

WILL GO WITH THE FRONTAL MOVEMENT OF THE ETA MODEL WHICH KEEPS MOST
OF CWA IN MOIST SRLY FLOW SATURDAY WITH THE FRONT SINKING SOUTHWARD
SUNDAY NIGHT INTO THE DAY SUNDAY.  ALL MODELS SUGGEST A NOCTURNAL
MCS...ESPECIALLY NORTHEAST NEBRASKA SATURDAY NIGHT WHERE WARM
ADVECTION MAXIMUM AT 850 MB IS PREDICTED.  THIS AREA OF SHOWERS AND
THUNDERSTORMS WILL SHIFT SWRD THROUGH THE CWA INTO EARLY AFTERNOON
SUNDAY...UNTIL SUNDAY NIGHT IT EXITS THE AREA.

FWC MOS TEMPS WILL PROBABLY BE WARMER TONIGHT WITH THE HIGH
DEWPOINTS...THE HIGHS SATURDAY AREA CLOSE AS ALL MODELS KEEP THE
SAME TYPE OF AIRMASS IN THE AREA.  THE ONLY HITCH WILL BE THE
LOCATION OF OUTFLOW BOUNDARIES.  COOLER SUNDAY...AND BELIEVE CLOUDS
AND COOL ADVECTION WILL KEEP TEMPERATURES BELOW MOS...CERTAINLY
BELOW 90 DEGREES.

OMA...NONE.

BYRD

In the hours before

Special weather statement, Jun 23, 12:05 PM CDT, 5 hours 50 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-240200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1205 PM CDT FRI JUN 23 2000

...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA...

STORM SPOTTER ACTIVATION MAY BE REQUIRED IN EASTERN NEBRASKA AND
SOUTHWEST IOWA FROM LATE THIS AFTERNOON INTO THE EVENING.

AN OUTFLOW BOUNDARY WILL EXTEND ACROSS SOUTHEAST NEBRASKA INTO
SOUTHWEST IOWA THIS AFTERNOON.  IN ADDITION...MOISTURE AND HEATING
WILL CREATE A VERY UNSTABLE ATMOSPHERE ACROSS THE ENTIRE AREA.
ANOTHER BOUNDARY WILL SAG SOUTHEASTWARD INTO NORTHEAST NEBRASKA.

UPPER LEVEL WINDS ARE FORECAST TO INCREASE DURING THE
AFTERNOON...THUS CAUSING AN INCREASE IN THE LIKELIHOOD FOR A FEW
SUPERCELLS.  THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE
HAIL...HOWEVER...AN ISOLATED TORNADO IS ALSO A POSSIBILITY.

BYRD
Local storm report, Jun 23, 2:24 PM CDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
224 PM CDT FRI JUN 23 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1205 PM    2 NE BLANCHARD            IA   .88 INCH HAIL
06/23/00   PAGE                           REPORTED BY PUBLIC.

1205 PM    1 SE COLLEGE SPGS         IA   .75 INCH HAIL
06/23/00   PAGE                           REPORTED BY PUBLIC.
Special weather statement, Jun 23, 5:35 PM CDT, 20 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-241100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
535 PM CDT FRI JUN 23 2000

...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA...

STORM SPOTTER ACTIVATION IS LIKELY TONIGHT IN EASTERN NEBRASKA AND
SOUTHWEST IOWA.

A VERY UNSTABLE AND MOIST AIR MASS IS IN PLACE ACROSS THE AREA. A
NUMBER OF SURFACE BOUNDARYS ALONG WITH A DISTURBANCE IN THE UPPER
ATMOSPHERE WILL SERVE TO PROVIDE LIFT TO GENERATE THUNDERSTORMS.

BASED ON THE DEGREEE OF INSTABILITY...SEVERE THUNDERSTORMS ARE
POSSIBLE. LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN ARE THE MAIN
RISKS...HOWEVER A FEW TORNADOES ARE POSSIBLE DURING THE EVENING

PEOPLE SHOULD BE ALERT FOR WEATHER DEVELOPMENTS THROUGH THE NIGHT.

GW

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 4:09 PM CDTSevere Thunderstorm WarningOAXCass, Otoe51 min
Jun 23, 4:52 PM CDTTornado WarningOAXOtoe23 min
Jun 23, 5:04 PM CDTTornado WarningOAXNemaha, Otoe26 min
Jun 23, 5:29 PM CDTTornado WarningOAXNemaha, Otoe31 min
Jun 23, 5:58 PM CDTTornado WarningOAXNemaha32 min
Jun 23, 6:22 PM CDTSevere Thunderstorm WarningOAXCass38 min
Jun 23, 6:27 PM CDTSevere Thunderstorm WarningOAXSarpy48 min
Jun 23, 6:33 PM CDTSevere Thunderstorm WarningOAXNemaha42 min
Jun 23, 6:40 PM CDTSevere Thunderstorm WarningOAXDouglas50 min
Jun 23, 6:50 PM CDTTornado WarningOAXNemaha25 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.